Common Anti-Anxiety Drug Awakens Patient From Minimally Conscious State

http://www.iflscience.com/sites/www.iflscience.com/files/styles/ifls_large/public/blog/%5Bnid%5D/9741657095_e623b7a73e_o.jpg?itok=u5vDDikp
http://www.scienceofwonder.org/common-anti-anxiety-drug-awakens-patient-from-minimally-conscious-state/

A patient in Italy who has been in a minimally conscious state for two years has taken medics by surprise by “waking up,” completely out of the blue, after being given a common anti-anxiety drug that was merely meant as a sedative.

As described in Restorative Neurology and Neuroscience, the patient was a man in his mid-forties who sustained a traumatic head injury during a car accident. Following the incident, the man was in a coma for 40 days, followed by a vegetative state for four weeks. One year from the trauma, the man presented psychomotor slowness, or the slowing-down of thought and physical movements, and was completely dependent on others for all life activities. Throughout the next year, his condition deteriorated and his cognitive ability declined. He didn’t speak or even answer simple requests, and did not communicate in any way.

His medical team tested a few different drugs with the hope of modifying his clinical status, but nothing seemed to work, so they stopped administering drug therapies. But during a routine CT scan, his doctors decided to give him a common anti-anxiety drug, midazolam, instead of propofol to sedate him for the procedure. Unexpectedly, the drug had the opposite effect: He started to chat to the anesthetist and then had a conversation with his parents. He even spoke to his aunt on the phone and congratulated his brother after being informed that he had graduated. When they asked him about his accident, he couldn’t recall anything, and was unaware of his clinical status.

As soon as the drugs wore off, some two hours later, the patient returned to his previous state. His medical team then repeated the administration several weeks later, but this time they monitored the patient using both behavioral observations and EEG recordings. Once again the patient began to chat and interact before reverting a couple of hours later.

The doctors then submitted his EEG recordings for analysis, which focused on two particular brain networks. The first was the task-positive network, which helps us cope with and solve cognitive tasks requiring explicit behavioral responses, and the second was the linguistic network, which deals with the production and comprehension of language. As described in the report, these were chosen “because we believe that their functional improvement has substantially contributed to determine the awakening reaction presented by our patient.”

As shown in the recording below, midazolam triggered a change in the brainwave activity of these regions. Prior to administration, the patient had an abnormal “power peak” frequency at around 7 Hz within both networks, but after the drug kicked in, there was a temporary recovery of the abnormalities, and the activity seemed to smooth out.

Carboncini et al., Restorative Neurology and Neuroscience, 2014. 

This isn’t the first time that drugs within this class—benzodiazepines—have triggered similar awakenings, although it is the first described case of midazolam producing such an effect. It’s too early to tell whether this offers hope for patients in minimally conscious states, but the authors believe that continued treatment with such drugs in patients that do positively respond may be worth investigating in the future.

[Via Motherboard and Restorative Neurology and Neuroscience]

Source: Array

#AmazingWonder
Wonder Of Science

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s